Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
127 Doctors are Online

I am taking citalopram for depression and anxiety for last three years and still got dermatillomania

Jun 2014
User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2496 Questions
I was prescribed Citalopram 20mg 3 years ago for depression and anxiety. I also take Trazodone 50mg as a sleep aid. Now I have realized that I also suffer from OCD and dermatillomania in my daily life. The dermatillomania is from the last few years, but I see signs of OCD from my childhood. What do you recommend regarding treatment for this? Should I try to increase Citalopram dosage or try another prescription? Thank You
Posted Mon, 24 Mar 2014 in Mental Health
Answered by Dr. Abhishek Kapoor 6 days later
Brief Answer: Try another antidepressant Detailed Answer: Hi Thanks for using healthcare magic. I, Dr Abhishek Kapoor, would help you in this query. You have been taking citalopram for depression and anxiety for last three years and still got dermatillomania, that means drugs is not effective in controlling obsessive disorder. In case of dermatillomania and OCD, citalopram is not as effective as fluoxetine, fluvoxamine or clomipramine. All these three drugs effective in both depression as well as OCD symptoms. If you have OCD signs since childhood, then may be you have underline obsessive compulsive personality traits or disorder due to which now for last few years you got dermatillomania. In that case, fluoxetine or fluvoxamine would be more effective as it would help to control obsessive thoughts better than other drugs. If you do not get benefit from these drugs, then shift to clomipramine. You can also do psychotherapy to control these dermatillomania and OCD symptoms by doing relaxation exercise or behavior therapy. Both drugs and psychotherapy would give better result than drug alone. For sleep, you can carry on with trazodone or can take low dose benzodiazepine like clonazepam that would help to control anxiety during day time. Rest, you can discuss with your psychiatrist. In case, you need further help, you can ask. Regards Dr. Abhishek Kapoor Psychiatrist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor